Alert archive / Wisconsin / Winter Storm Warnings in 2022

Winter Storm Warning 6, NWS Green Bay, WI

October 16, 2022Vilas County, Wisconsin

NWS Green Bay, WI issued this winter storm warning at Oct 16, 2022, 4:17 AM CDT for Vilas County, Wisconsin. It took effect at Oct 16, 2022, 7:00 PM CDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2022, 4:17 AM CDT (09:17 UTC)
In effect from
Oct 16, 2022, 7:00 PM CDT
Expired
Oct 17, 2022, 7:00 PM CDT
In force
24 hr
Issued by
NWS Green Bay, WI

County Vilas County, WI

The radar

The Marquette radar (KMQT), 160 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
550 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this winter storm warning went out at Oct 16, 3:24 AM CDT, 53 minutes earlier.

Area forecast discussion, Oct 16, 3:24 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
324 AM CDT Sun Oct 16 2022

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 322 AM CDT Sun Oct 16 2022

Headlines will be as coded below. Discussion for this portion of
the forecast will follow a little later.

.LONG TERM...Monday Night Through Saturday
Issued at 322 AM CDT Sun Oct 16 2022

Main forecast concerns to be timing the demise of the lake effect
snows across northern WI and how far to take temperatures up at
the end of the week.

Monday night and Tuesday...
Lake effect snow showers are expected to carry over into Monday
evening, however be in a diminishing phase as drier air begins to
advect into the region from high pressure over the central CONUS.
Look for additional accumulations over Vilas County to be under an
inch with little if any accumulation farther south or east.
Otherwise, partly to mostly cloudy skies and blustery conditions
are forecast for Monday night with min temperatures in the middle
to upper 20s central WI, upper 20s to lower 30s eastern WI.
Lingering cyclonic flow could still help to produce a few snow
showers or flurries over northern WI into Tuesday. The rest of
northeast WI should be dry with partly to mostly cloudy skies as
the ridge of high pressure edges eastward into the Upper MS
Valley. Tuesday will still be quite blustery, especially over
eastern WI where gusts to be over 30 mph. Max temperatures on
Tuesday to range from the middle to upper 30s north-central WI,
to the middle 40s east-central WI.

Tuesday night and Wednesday...
The last of any lake effect snows should end Tuesday night as the
cyclonic flow weakens, the surface ridge slowly approaches and
wind trajectories become less favorable. Still think lake clouds
will drift into northern WI, thereby keeping skies mostly cloudy.
Areas farther south should see partly cloudy skies. In addition,
winds should finally begin to subside overnight with gusts falling
below 20 mph. Min temperatures to be in the lower to middle 20s
central WI, upper 20s to lower 30s eastern WI. The surface ridge
is forecast to weaken by the time it reaches the western Great
Lakes region on Wednesday. There could be some clouds passing
through as a northwest flow aloft persists and weak shortwaves
drop southeast within the flow. No precipitation anticipated and
with west winds bringing WAA back to WI, look for temperatures to
modify a bit. Max temperatures Wednesday to be in the upper 30s to
lower 40s north, lower to middle 40s south.

Wednesday night and Thursday...
Models are in good agreement with the passage of a cold front late
Wednesday night. Gulf moisture is practically non-existent, thus
do not see any precipitation with this front. We should see a
modest increase in clouds with a wind shift to the west-northwest.
A rather weak surface ridge is forecast to slide into the region
on Thursday which will bring partly sunny skies to northeast WI.
Max temperatures for Thursday to be in the middle to upper 40s
north, upper 40s to lower 50s south.

Thursday night and Friday...
A return flow develops across WI Thursday night as the ridge
shifts to the east. There is some model issues with the movement
of the next cold front on Friday. The GFS/CMC both send this front
through WI, while the ECMWF essentially wipes the front out. Once
again, the atmosphere is too dry to sustain any precipitation, so
dry conditions should prevail. The issue would be on temperatures
as the GFS/CMC solution would be cooler than the ECMWF (especially
the CMC). For now, have max temperatures Friday in the lower to
middle 50s north, upper 50s to lower 60s south.

Friday night and Saturday...
Dry and mild conditions are forecast across the region going into
next weekend as a southerly flow pulls warmer air northward. Max
temperatures on Saturday to reach the upper 50s to around 60
degrees north/near Lake MI, lower to middle 60s central/east-
central WI.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1052 PM CDT Sat Oct 15 2022

A northwest flow of cold air across Lake Superior and
the bay will continue to produce cloud cover over most of the
area over the next several days. MVFR ceilings are likely west of
an IMT to STE line tonight with VFR ceilings further east.

An upper level disturbance will move south across Wisconsin Sunday
and bring rain showers and MVFR/IFR conditions across central and
north central Wisconsin and MVFR conditions across the east central
portion of the state.

Lake effect snow is expected Sunday night and Monday across far
northern Wisconsin. Heavy snow and gusty winds are likely at LNL
and D25, with snow showers and some accumulations at EGV/ARV and
to a lesser extent RHI. Snow showers and MVFR conditions are
expected elsewhere Sunday night and Monday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 7 PM this evening to 7 PM CDT Monday
for WIZ005.

Winter Weather Advisory from 7 PM this evening to 7 PM CDT
Monday for WIZ010-011.

Wind Advisory from 4 AM Monday to 7 PM CDT Tuesday for WIZ022.

Freeze Watch from late tonight through Monday morning for WIZ040-
050.
&&

SHORT TERM.....Skowronski
LONG TERM......Kallas
AVIATION.......RDM
Hazardous weather outlook, Oct 15, 3:08 PM CDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
308 PM CDT Sat Oct 15 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-162015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
308 PM CDT Sat Oct 15 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Lake effect snow showers are expected to bring several inches of
accumulation to the snowbelt region of Vilas county Sunday night
into Monday. North to northwest winds of 15 to 25 mph with gusts
to 30 mph on Monday could produce blowing and drifting of the
snow and make for hazardous travel conditions.

Temperatures could drop below freezing along the lakeshore
counties Sunday night, which will pose a hazard to any remaining
vulnerable outdoor plants. A freeze watch is in effect for the
lakeshore counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-162015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
308 PM CDT Sat Oct 15 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

North-northwest gales are expected Monday into Tuesday.

Uhlmann/Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:46 AM CDTWind AdvisoryGRBDoor45 hr
Oct 16, 4:17 AM CDTWinter Weather AdvisoryGRBFlorence, Forest, Oneida39 hr
Oct 16, 4:30 AM CDTGale WarningGRB71 hr
Oct 16, 3:09 PM CDTSmall Craft AdvisoryGRB13 hr

Nearby

Winter Storm Warnings in Wisconsin, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.